Texas, 2013Damaging Wind in Texas, September 19, 2013
September 19, 2013 · NWS AMA · 1 event in 1 county or zone
A line of thunderstorms developed along a slowly southward progressing cold front during the afternoon hours of the 19th across the northeastern Texas Panhandle. Instability indices showed that these thunderstorms developed in a moderately unstable environment however, deep layer shear and steering flow was very weak.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along a slowly southward progressing cold front during the afternoon hours of the 19th across the northeastern Texas Panhandle. Instability indices showed that these thunderstorms developed in a moderately unstable environment however, deep layer shear and steering flow was very weak. The weakly sheared environment proved to be a limiting factor for severe potential, and the majority of storms that developed remained below severe levels. One storm was able to intensify sufficiently to produce a downburst which caused damage in Lipscomb County. After this downburst occurred, no other thunderstorms were able to intensify sufficiently to reach severe levels during the overnight hours of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 19, 11:09 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 19, 11:09 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1209 PM CDT THU SEP 19 2013
.AVIATION...
SCATTERED THUNDERSTORMS WILL AFFECT THE AMA TAF SITE THROUGH EARLY
THIS AFTERNOON...SO HAVE INSERTED A TEMPO GROUP THERE.
A COLD FRONT SHOULD HELP TO SPARK SOME TSRA AT THE DHT AND GUY TAF
SITES LATE THIS AFTERNOON INTO THIS EVENING...SO HAVE INSERTED A
TEMPO GROUP AT THESE SITES AS WELL. MORE TSRA COULD AFFECT THE AMA
TAF SITE LATER THIS EVENING AS THE COLD FRONT MOVES THROUGH...BUT
WILL NOT MENTION NOW AS THE TIMING IS STILL SOMEWHAT UP IN THE AIR.
LOW CLOUDS IN THE MVFR RANGE MAY FILL IN BEHIND THE FRONT AT THE AMA
TAF SITE. NOT SURE IF LOW CLOUDS WILL MAKE IT TO DHT AND GUY AS DRIER
AIR WILL BE FILTERING IN BEHIND THE FRONT AND THIS COULD MAKE IT
TOUGHER FOR LOW CLOUDS TO FORM. ALSO DHT AND GUY MAY NOT SEE AS MUCH
RAIN AS FURTHER SOUTH.
&&
.PREV DISCUSSION... /ISSUED 743 AM CDT THU SEP 19 2013/
UPDATE...
ADJUSTED MORNING POPS BASED ON LATEST RADAR TRENDS.
ANDRADE
PREV DISCUSSION... /ISSUED 621 AM CDT THU SEP 19 2013/
AVIATION...
12Z TAF CYCLE
AN UPPER TROUGH WILL APPROACH THE PANHANDLES BY THIS AFTERNOON AND
TONIGHT. A SLOW MOVING COLD FRONT WILL PUSH THROUGH THE GUYMON AND
DALHART TAF SITES BETWEEN 00Z AND 04Z FRIDAY...AND THEN THROUGH THE
AMARILLO TAF SITE AROUND 06Z TO 08Z FRIDAY. WINDS WILL BACK FROM THE
SOUTHWEST AND SOUTH TODAY 10 TO 20 KNOTS WITH SOME OCCASIONALLY
HIGHER GUSTS...TO THE SOUTHEAST AND EAST 5 TO 15 KNOTS AFTER 20Z
TODAY TO 01Z FRIDAY...AND THEN THE NORTHEAST AND NORTH 5 TO 15 KNOTS
BEHIND THE COLD FRONT. VFR CONDITIONS WILL BECOME MVFR BY THIS
AFTERNOON AND EVENING AS CONVECTION DEVELOPS AND SPREADS ACROSS ALL
THREE TAF SITES.
SCHNEIDER
PREV DISCUSSION... /ISSUED 553 AM CDT THU SEP 19 2013/
DISCUSSION...
LOOKS LIKE THE MOST ACTIVE WEATHER OVER THE NEXT 7 DAYS WILL BE TODAY
INTO EARLY FRIDAY MORNING AS A COLD FRONT AND ASSOCIATED UPPER LEVEL
SHORTWAVE TROF AFFECT THE SRN HIGH PLAINS. FOR TODAY...TSTMS ALREADY
BREAKING OUT ACROSS FAR NWRN SECTIONS. SFC COLD FRONT EXTENDS FROM
NERN CO INTO FAR NWRN KS AND INTO SERN HALF OF NEBRASKA. THIS FRONT
WILL CONTINUE MOVG SEWD THROUGH TONIGHT AND SHOULD BE SOUTH OF THE
FCST AREA BY 09Z FRI. WITH PLENTY OF MOISTURE IN PLACE ALONG WITH
DAYTIME HEATING...EXPECT TSTMS TO CONTINUE TO DEVELOP AND EXPAND IN
COVERAGE TODAY AND TONIGHT. HAVE GONE WITH ISOLD COVERAGE THIS
MORNING... SCT COVERAGE THIS AFTERNOON...AND SCT TO NUMEROUS AREAL
QUALIFIER COVERAGE WORDING FOR TONIGHT. CONSIDERING FAIRLY HIGH PWATS FOR
THIS TIME OF YEAR COUPLED WITH THE COLD FRONT IMPINGING ON THIS
MOISTURE SUPPLY TO AID IN THE SFC LIFTING PROCESSES...HEAVY RAINFALL
WILL BE A PSBLTY AND HAVE INCLUDED MENTION IN THE GRIDS...ZONE FORECAST
PRODUCT...AND HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON AND TONIGHT.
ISOLD SVR STORMS MAY ALSO OCCUR AS THE COLD FRONTAL BOUNDARY MOVES
ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS IN ADDITION TO THE HEAVY RAINFALL POTENTIAL.
RETAINED SLGT CHC POPS FOR FRI MORNING ACROSS SERN TX PNHDL TO
ACCOUNT FOR ANY LEFTOVER PRECIPITATION. ANOTHER FAST MOVG SHORTWAVE
TROF IS PROGGED TO ZIP ACROSS THE CNTRL AND SRN PLAINS STATES SUNDAY
AFTERNOON AND NIGHT. ALL MEDIUM RANGE MODELS HAVE COME IN STRONGER
WITH THIS NEXT FEATURE COMPARED TO PAST FEW RUNS. THERE COULD BE SOME
THREAT FOR TSTM DEVELOPMENT DURG THIS TIME PERIOD ACROSS MAINLY NRN
SECTIONS. HOWEVER...MOISTURE AVAILABILITY APPEARS TO BE RATHER
LIMITED WHICH PRECLUDES MENTION OF POPS AT THIS TIME. SHOULD MOISTURE
PROFILES BECOME MORE FAVORABLE AGAIN BY SUNDAY...THEN SOME SORT OF
POP MAY NEED TO BE CONSIDERED.
A STRONG WRN US UPPER LEVEL TROF IS THEN FCST TO ORGANIZE ACROSS THE
GREAT BASIN REGION BY THE MIDDLE TO LATTER PART OF NEXT WEEK. MEDIUM
RANGE MODELS DIFFER ON THE ORIENTATION AND LOCATION BUT DO AGREE ON
A GENERAL TROF ACROSS THE WRN US. THEY ALSO DIFFER ON WHETHER ANY
PRECIPITATION WILL OCCUR VERY LATE IN THE EXTENDED PERIODS AROUND
NEXT WED OR THU. KEPT POPS BELOW MENTONABLE FOR THIS FCST PCKG FOR
THE ABOVE REASONS PENDING BETTER MODEL AGREEMENT.
ANDRADE
FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH THE MIDDLE OF NEXT WEEK.
ANDRADE
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
15/14
Hazardous weather outlook, Sep 19, 4:23 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
523 AM CDT THU SEP 19 2013
OKZ001>003-TXZ001>020-192100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
523 AM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. IN
ADDITION...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGEST STORMS...
WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST TEXAS PANHANDLE
FRIDAY MORNING. ANY STORMS THAT FORM SHOULD REMAIN BELOW SEVERE
LEVELS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE LIMITED ACTIVATION LATER THIS AFTERNOON AND EVENING.
ANDRADE
In the hours before
Special weather statement, Sep 19, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT THU SEP 19 2013
OKZ003-TXZ005-192100-
BEAVER OK-LIPSCOMB TX-
323 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIPSCOMB AND
SOUTHEASTERN BEAVER COUNTIES UNTIL 400 PM CDT...
AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF BOOKER...OR 19 MILES NORTHWEST OF
LIPSCOMB...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SLAPOUT... FOLLETT... DARROUZETT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3636 10049 3657 10054 3682 10000 3635 10000
TIME...MOT...LOC 2024Z 251DEG 26KT 3647 10044
LG
Thunderstorm Wind, Lipscomb
- When
- September 19, 2:30 PM CST to 2:31 PM CST
- Where
- Lipscomb County, 2.17 mi SE of Booker
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -100.500
A line of thunderstorms developed over the northeastern Texas Panhandle during the afternoon hours of the 19th. One storm embedded within the line intensified sufficiently to produce a localized downburst 3 miles southeast of Booker (Lipscomb County). This downburst caused minor damage to outbuildings 1.5 miles south of Highway 15 on County Road 6. After producing this downburst the line of thunderstorms continued to move southward slowly, but did not produce any further severe weather.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477107.